My dementia father has been up all day and night and has become very agitated. Given Atavan; worked well at first, but now not at all?

Asked by

My father has become very agitated, kicking and hitting when my mother and I and the caregiver try to do anything for him. He is up all day and night after a bout of sleeping both day and night. In the evening he takes off all of his clothes and will not let anyone put on depends. The doctor prescribed Atavan for agitation. This drug worked for two days and then he was back to being agitated. What could be going on?

Answers 1 to 6 of 6
Top Answer
Sometimes we sound like a broken record, but has he been checked for a urinary tract infection? I never knew what havoc they could wreak with an elderly person until my mom got one. The change in her personality was unbelievable. She became combative, nasty and uncooperative.

You may want to ask his doctor about it.
Is this the first time for this kind of episode? If not, has his doctor made any suggestions on what's causing it?

Also, how long has he been on Ativan? Perhaps it's not working for him as it should, or the dose needs to be adjusted, or he needs another med.

In addition, was there anything specific that changed in his routine, something that might trigger confusion?
Call his doctor . A change in mental status should always be reported.
Thanks for your responses. He does not have a UTI right now; he was checked. Each day presents with a different set of behaviors. One day is sleeps and is quiet, the next day he is belligerent and up all night. One never knows how he will be. The doctor had given another drug a month ago for agitation but that didn't work well so now he is on Atavan. The doctor and nurse who come to the house are aware of his changing conditions. The doctor says that this is common in late-stage dementia. Things have changed in his routine: he has two caregivers and Mom just came back from rehab. However, he exhibited these behaviors before when he had only one caregiver and Mom was in rehab and I was taking care of him. I don't see that these changes altered his behavior one way or the other.
There are several other medications his Dr can try which can again make him better or worse. this kind of agitation is extremely difficult to treat but frequently happens towards the end of life with or without a dementia diagnosis.
You may have to consider Memory Care for him. not a nice alternative but it sounds as though he is becoming too difficult to manage at home.
If one medicine stops working for dementia agitation, tell the doc so that they can switch to something else. Ativan can often have the opposite of the intended effect on dementia patients.

Share your answer

Please enter your Answer

Ask a Question

Reach thousands of elder care experts and family caregivers
Get answers in 10 minutes or less
Receive personalized caregiving advice and support